Georgia, 2003Flash Flood in Georgia, March 7, 2003
March 7, 2003 · NWS JAX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 7, 8:46 AM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Mar 7, 8:46 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
846 AM EST FRI MAR 7 2003
HAVE ISSUED A FLOOD WATCH FOR THE GA CWA DUE TO RECENT RAINS UP TO
2.5 INCHES IN LOCAL SPOTS OVER THE NRN TIER OF CWA AND RECENT
RAINFALL IN SAME AREA A FEW DAYS AGO. MID-UPPER LEVEL FLOW REMAINS
FAVORABLE FOR SOME HEAVY RAINFALL NEXT FEW HRS OVER SE GA AREA.
...PREVIOUS DISC...
CURRENT...SFC ANALYSIS SHOWS CONVERGENT BOUNDARY EXTENDING FROM JAX
TO LIVE OAK ALONG I-10 WITH NE FLOW TO NORTH AND SOUTHERLY FLOW TO
SOUTH. N TIER OF THE CWA HAS HAD EVENING TS WHILE PRECIP HAS TRAINED
OVER THE AREA UNDER REGION OF ASCENT IN RRQ OF MID LVL JET. KJAX 00Z
RAOB ALLOWS TSRA SCENARIO WITH THE LOW LVLS WEAKLY CAPPED 6.5 KFT
AND DEEP SW FLOW INCREASING TO NEAR 50 KTS 700 MB. SHRA HAVE ALSO
PERSISTED MAINLY IN GA BUT ALSO ALONG THE I-10 CORRIDOR THRU N FL.
THIS LATTER BOUNDARY SAGGING SOUTH SLOWLY. RUC40 SHOWS AREA OF VERY
STRONG MESOSCALE LIFTING APPROACHING FORM THE WEST AND SAGGING INTO
THE SUWANNEE VALLEY BY 12Z. EXPECT THE WORST OF THIS EVENT FROM
ABOUT 09Z TO 12Z. AS SUWANNEE RIVER VALLEY AREA HAS HIGHEST SBCAPES
WITH UP TO 1000...THE CONVERGENT BOUNDARY AND LONG STRAIGHT
HODOGRAPH. SOME STORMS IN GA CWA MAY GO SEVERE YET TONIGHT...MOSTLY
LACKING SBCAPE AND UPWARD VERTICAL MOTION...SO PROB IS LOW.
SOUTHEAST GA SATURATED EXCEPT COASTAL COUNTIES...WILL KEEP RIVERS IN
FLOOD...SEE CURRENT RVS. TONIGHT 1.5 TO 2 INCH AMOUNTS HAVE BEEN
WIDESPREAD OVER COFFEE...BACON...ATKINSON...NORTHERN WARE...APPLING
AND JEFF DAVIS COUNTIES. AMOUNTS GREATER THAN ANTICIPATED DUE TO
TRAINING OF STORMS WITH STALLED...RATHER THAN PROGRESSIVE FRONTAL
MOTION. MANY ROADS WILL BECOME IMPASSABLE IN THESE COUNTIES WITH
ADDITIONAL RAINFALL. SOME ISOLATED AMOUNTS TO 2.5 INCHES FROM
DOUGLAS TO ALMA TO NORTH OF JESUP HIGHLIGHT AREAS OF CONCERN.
MESOSCALE FORECAST...CONCERN IS THAT ANY ADDITIONAL CONVECTIVE LINES
TO SOUTH WILL DEVELOP QUICKLY AND RIGHT MOVERS MAY BECOME SEVERE
QUITE RAPIDLY. HAVE SEEN WEAK CIRCULATIONS SO FAR IN CELLS COMING
OUT OF THE GULF AND EXPECT THAT TO CONTINUE. STORMS WILL BE
PRIMARILY A HAIL HAZARD...BUT COULD EASILY MORPH. EXPECT AXIS OF
MAX RISK TO BE FROM NEAR LIVE OAK AT 09Z TO KEYSTONE HEIGHTS BY 15Z
TO FLAGLER BEACH BY 18Z...ESSENTIALLY FOLLOWING RT 100.
FORECAST...
SAT...BACKDOOR FRONT WITH BOUNDARY STALLING SOUTH OF CWA. SHALLOW
COOLER AIR MASS WILL BRING LOW CLOUD...AND ONSHORE FLOW WILL BRING
COOL TEMPS TO COASTAL COUNTIES.
SUN...NEW FRONT WILL BE APPROACHING THE AREA AND MAY INDUCE SLIGHT
CHANCE POPS AND SCANT RAINFALL.
MON...JET STREAK PASSING TO THE NORTH WITH MORE GUSTO AND CHANCE OF
SHOWERS.
LATE TUES-THURS...FRONT MOVES INTO AREA NEXT SIGNIFICANT RAIN EVENT.
MARINE...MESO-LOW OFFSHORE AND TROUGHING OVER THE WATERS IMPACTING
OVERALL SCENARIO. EXPECT WINDS TO INCREASE TO 20 KNOTS IN NE SURGE
ENHANCED OR INDUCED BY SURFACE MESOLOW...SO WILL GO WITH SCA EVEN
THOUGH IT MAY TAKE UNTIL PM TO HAPPEN ACROSS THE AREA.
FCSTID = 13
AMG 60 55 72 54 / 90 30 10 10
SSI 60 55 67 57 / 80 50 10 10
JAX 68 57 72 57 / 80 50 20 20
SGJ 68 64 71 62 / 80 60 30 20
GNV 74 60 78 55 / 70 60 20 20
OCF 78 61 74 60 / 50 50 30 30
.JAX...
FL...SCA.
GA...SCA.
WELSH/ZIBURA/SHASHY
Hazardous weather outlook, Mar 7, 9:57 AM EST, 18 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-072200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
957 AM EST FRI MAR 7 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...FLOOD WATCH IN EFFECT FOR SOUTHEAST GEORGIA UNTIL 5 PM...
...A SLIGHT RISK OF SEVERE STORMS OVER PORTIONS OF NORTHEAST
FLORIDA...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT WILL AFFECT
SOUTHEAST GEORGIA THIS MORNING AND EARLY AFTERNOON. SINCE GROUNDS ARE
ALREADY NEAR SATURATION AND ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS
LIKELY...A FLOOD WATCH HAS BEEN POSTED FOR SOUTHEAST GEORGIA.
RAINFALL OVER NORTHEAST FLORIDA IS EXPECTED TO BE AROUND 1 INCH...
WITH LOCAL AMOUNTS AROUND 2 INCHES.
CONTINUED RAINFALL IS ALSO ADDING TO LOCAL RIVER FLOODING CONDITIONS.
SEE THE CURRENT RIVER STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE. ADDITIONAL FLOOD WARNINGS MAY BE ISSUED.
SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...MAINLY OVER NORTHEAST
FLORIDA WITH LARGE HAIL AND STRONG WINDS. A SECOND ROUND OF
THUNDERSTORMS IS EXPECTED EARLY THIS AFTERNOON...WITH THE HIGHEST
PROBABILITY SOUTH OF A LINE FROM JACKSONVILLE TO GAINESVILLE.
THE RISK OF RIP CURRENTS WILL INCREASE DRAMATICALLY TODAY WITH THE
NORTHEAST SURGE AND THE NORTHEAST SWELL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ADDITIONAL RAINFALL IS POSSIBLE SUNDAY THROUGH TUESDAY THAT MAY AGAIN
INCREASE THE RISK OF FLOODING. THE RISK OF RIP CURRENTS WILL REMAIN
ABOVE AVERAGE SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION ARE REQUESTED TO SELF ACTIVATE IN THE EVENT
WARNINGS ARE ISSUED.
FOR ADDITIONAL INFORMATION...STAY TUNED TO NOAA WEATHER RADIO...
COMMERCIAL RADIO OR TELEVISION STATIONS...OR CABLE TELEVISION FOR ANY
UPDATES OR WARNINGS. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT
WWW.SRH.NOAA.GOV/JAX.
WELSH/SHASHY
In the hours before
Special weather statement, Mar 7, 6:45 AM EST, 3 hours 30 minutes before
GAZ132-071215-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
645 AM EST FRI MAR 7 2003
...STRONG THUNDERSTORMS WILL IMPACT COFFEE COUNTY THROUGH 715 AM...
AT 643 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 32 MILES SOUTHWEST OF
AMBROSE...MOVING NORTHEAST AT 55 MPH. THESE STRONG STORMS WILL ALSO
AFFECT AREAS AROUND AMBROSE...PRIDGEN...DOUGLAS AND BROXTON THROUGH
715 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
PETERSON
Special weather statement, Mar 7, 6:58 AM EST, 3 hours 17 minutes before
GAZ132-149-071230-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
658 AM EST FRI MAR 7 2003
...STRONG THUNDERSTORMS WILL IMPACT ATKINSON AND COFFEE COUNTIES
THROUGH 730 AM...
AT 656 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR STRONG
THUNDERSTORMS AROUND 14 MILES WEST OF WILLACOOCHEE...MOVING EAST
AT 40 MPH. THIS STRONG STORM WILL ALSO AFFECT AREAS AROUND
WILLACOOCHEE...PEARSON...AXSON...AND DOUGLAS THROUGH 730 AM EST.
HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
PETERSON
Special weather statement, Mar 7, 7:38 AM EST, 2 hours 37 minutes before
GAZ132-134>136-150-151-071300-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
738 AM EST FRI MAR 7 2003
...STRONG THUNDERSTORMS WILL IMPACT COFFEE...BACON...NORTHERN WARE...
PIERCE...AND WAYNE COUNTIES THROUGH 8 AM...
AT 736 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 3 MILES WEST OF NICHOLLS...OR ABOUT 10
MILES EAST OF DOUGLAS...MOVING EAST AT 55 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NICHOLLS...ALMA...NEW LACY
AND ODUM THROUGH 800 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
PETERSON
Special weather statement, Mar 7, 9:48 AM EST, 27 minutes before
FLZ024-GAZ164-165-071515-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
948 AM EST FRI MAR 7 2003
...STRONG THUNDERSTORMS WILL IMPACT CHARLTON...NASSAU...AND CAMDEN
COUNTIES THROUGH 1015 AM EST...
AT 948 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 28 MILES SOUTH OF
FOLKSTON...OR ABOUT 22 MILES WEST OF CALLAHAN...MOVING EAST AT 50
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND HILLIARD...FOLKSTON...WOODBINE...AND CUMBERLAND ISLAND
THROUGH 1015 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
PETERSON
Flash Flood, Appling
- When
- March 7, 10:15 AM EST to 2:15 PM EST
- Where
- Appling County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.749, -82.289 (the zone’s center; the record gives no point)
Numerous roads flooded and dirt roads washed out. Reported by Ga. Area Coordinator.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Oregon, March 7, 200314 events
- Winter Storm in Montana, March 7 to 8, 20033 events
- Heavy Snow in Montana, March 7 to 8, 20032 events
- Damaging Winds in Florida, March 7, 2003$1,000 · 50 kt wind · 2 events
- Heavy Snow in Washington, March 7, 20031 event
- Winter Storm in Idaho, March 7, 20031 event
- Marine Thunderstorm Wind in Gulf of Mexico, March 7, 20031 event
- Flood in West Virginia, March 7, 20031 event
- Flash Flood in Georgia, March 7, 20031 event
- Flash Flood in Georgia, March 7, 20031 event
- Flash Flood in Georgia, March 7, 20031 event
- Flash Flood in Georgia, March 7, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340909.